Total hip arthroplasty is a prevalent orthopedic intervention in the United States. Massive postoperative hematomas are a rare albeit serious complication of the procedure. Sequelae of these hematomas can include lower extremity paralysis from compression of the sciatic nerve. A 66-year-old woman taking aspirin and clopidogrel for coronary stents presented with a complete foot drop, paresthesias, and lower extremity pain 10 days after a total hip arthroplasty. The patient was initially seen by a neurology service at another hospital and thought to have lateral recess stenosis. At the authors' center, magnetic resonance imaging of the lumbar spine failed to show lateral recess stenosis. Urgent pelvic computed tomography showed a large hematoma and raised suspicion of sciatic nerve compression. Hip magnetic resonance imaging showed a right gluteal hematoma compressing the sciatic nerve. The patient was then taken to the operating room for the clot to be evacuated and was later referred for rehabilitation. Massive hematomas after total hip arthroplasty are an important consideration in the differential diagnosis of nontraumatic acute foot drop. Prompt diagnosis may correlate with improved neurological outcome and help reduce overall morbidity.
|State||Published - Mar 1 2016|